We present a case which reports the occurrence of a potential elevation of Tacrolimus (Tac) plasma levels to toxic values in a renal transplant recipient after adding Metronidazole (Met) to the medication regimen. A 30-year old female, status post living-related renal transplant, who was stabilized on Tac 4.5 mg, twice daily, for 4 months, presented to the clinic with diarrhea. We used Microparticle Enzyme Immunoassay (MEIA) to determine Tac trough concentration (trough concentrations 5–10 ng/ml). After 6 days of Met therapy on 1.5 g/d, Tac trough concentration and serum creatinine (sCr) increased to 20.2 ng/ml and 7.8 mg/dl respectively. Met therapy was discontinued, also one dose of Tac was withheld, while daily dose was decreased to 2 mg/d. Four days after Met discontinuation, Tac concentration dropped to 8.7 ng/ml, sCr to 2.1 mg/dl, warranting Tac dose increase to 3 mg/d. Co-administration of Tac with Met may result in elevated Tac concentrations, possibly leading to tacrolimus nephrotoxicity. Clinicians should be aware of this potential interaction and closely monitor Tac concentration and renal function.
Financed by the National Centre for Research and Development under grant No. SP/I/1/77065/10 by the strategic scientific research and experimental development program:
SYNAT - “Interdisciplinary System for Interactive Scientific and Scientific-Technical Information”.